Aefi

Author: Prof. Dr. med. Peter Altmeyer

All authors of this article

Last updated on: 29.10.2020

Dieser Artikel auf Deutsch

Synonym(s)

Aautoimmune syndrome induced by adjuvant; ASIA; Gulf was Syndrome

Definition
This section has been translated automatically.

Acronym for "adverse events following immunisation" (see also autoinflammatory syndromes).

In adulthood, these adverse drug reactions ADRs primarily affect the influenza vaccination. They are also called ASIA (autoimmune syndrome induced by adjuvant). A separate form of these acquired autoimmunological syndromes has also been described as "Gulf war syndrome".

Clinical features
This section has been translated automatically.

For the evaluation of a suspected case of a ADR, WHO criteria are usually used, which range from:

  • secured (certain)
  • probable/likely
  • possible (possible)
  • improbable (unlikely)
  • incomplete (conditional/unclassified) and
  • not to be assessed (unassessible/unclassificable)

distinguish between them.

The following symptoms are clinically observed in AEFI: recurrent fever, myalgia, arthralgia, cognitive disorders, gastrointestinal and respiratory syndromes, exanthema (see case report below) and the (unspecific) occurrence of various autoantibodies.

Case report(s)
This section has been translated automatically.

A 73-year-old patient presented with disseminated, erythematous, itchy and pressure nodular efflorescences on the whole integument, which histologically correlated with perivascular interstitial dermatitis and discrete septal panniculitis. These first occurred one year ago immediately after an influenza vaccination. Recurrent febrile attacks and myalgia with increasing muscle weakness, weight loss and fatigue were also observed. Laboratory tests showed autoimmune hemolytic anemia (direct Coombs test positive, haptoglobin strongly elevated), pronounced leukopenia and elevated acute phase parameters such as CRP, BSG and ferritin. The blood smear and the bone marrow biopsy showed evidence of drug toxicity. Both lymphoproliferative and rheumatic diseases could be largely ruled out. AEFI could be diagnosed in the presence of 3 major criteria (myalgia, fatigue, fever) and the medical history (previous vaccination). We initiated therapy with oral glucocorticosteroids, which resulted in a dramatic improvement of symptoms.

Discussion: The present case of an AEFI illustrates that complex, highly chronic autoimmunological/inflammatory disease patterns can occur after "banal" vaccination. In addition, cutaneous and hematological symptoms also seem to be within the spectrum of the AEFI.

Literature
This section has been translated automatically.

  1. Hehn J et al (2003) Influenza vaccination and dermatosis - coincidence or causal association. JDDG 2: 99-104
  2. Israeli E (2012) Gulf War syndrome as a part of the autoimmune (autoinflammatory) syndrome induced by adjuvant (ASIA). Lupus 21:190194.

Incoming links (1)

Vaccination damage;

Disclaimer

Please ask your physician for a reliable diagnosis. This website is only meant as a reference.

Authors

Last updated on: 29.10.2020